×

zbMATH — the first resource for mathematics

Local limit theorems and renewal theory with no moments. (English) Zbl 1354.60107
Summary: We study i.i.d. sums \(\tau _k\) of nonnegative variables with index \(0\): this means \({\mathbf P}(\tau _1=n) = {\phi }(n) n^{-1}\), with \({\phi }(\cdot )\) slowly varying, so that \({\mathbf E}(\tau _1^{\epsilon })=\infty \) for all \({\epsilon }>0\). We prove a local limit and local (upward) large deviation theorem, giving the asymptotics of \({\mathbf P}(\tau _k=n)\) when \(n\) is at least the typical length of \(\tau _k\). A recent renewal theorem in [S. V. Nagaev, Theory Probab. Appl. 56, No. 1, 166–175 (2012); translation from Teor. Veroyatn. Primen. 56, No. 1, 188–197 (2011; Zbl 1238.60094)] is an immediate consequence: \({\mathbf P}(n\in \tau ) \sim {\mathbf P} (\tau _1=n)/{\mathbf P}(\tau _1 > n)^2\) as \(n\rightarrow \infty \). If instead we only assume regular variation of \({\mathbf P}(n\in \tau )\) and slow variation of \(U_n:= \sum _{k=0}^n {\mathbf P}(k\in \tau )\), we obtain a similar equivalence but with \({\mathbf P}(\tau _1=n)\) replaced by its average over a short interval. We give an application to the local asymptotics of the distribution of the first intersection of two independent renewals. We further derive downward moderate and large deviations estimates, that is, the asymptotics of \({\mathbf P}(\tau _k \leq n)\) when \(n\) is much smaller than the typical length of \(\tau _k\).

MSC:
60K05 Renewal theory
60F05 Central limit and other weak theorems
60F10 Large deviations
60G50 Sums of independent random variables; random walks
PDF BibTeX XML Cite
Full Text: DOI Euclid arXiv